Quantcast

Living with Narcolepsy

Narcolepsy and Mental Illness


#1

I have been diagnosed with Narcolepsy for over 10 years and I am no longer responding to Provigil, Nuvigil and Stimulants. Plus, I have been diagnosed with Bipolar Disorder, Depression and Anxiety. Most recently, diagnosed with Rapid Cycling which is part of Bipolar Disorder. My narcolepsy has gotten considerably worse over the past year and has impacted my rapid cycling horribly. Right now, I can barely leave my house because I am afraid of becoming completely exhausted. I sleep most of my days away because I am barely functioning. I want to leave my house but worried about doing that because the tiredness leads to being upset and angry. Plus, driving is becoming more and more worrisome with me possibly falling asleep at the wheel. I have done that before. I waited a long time to see a specialist whoI really do like but now I have to wait another month for an updated sleep study. Then hopefully try Zyrem which I know will take even more time. Does anyone else have experience with Narcolepsy and Mental Illness. If so, how are you coping? Also, is anyone on this website who has tried Zyrem? If so, how is it going for you? I am nervous about the potential of taking it but there aren’t other options for me to take for the Narcolepsy.


#2

At age 64 I was diagnosed with narcolepsy and forced into retirement several years earlier than I had hoped. Looking back at my life I think it started in my teens and progressed as I aged. Currently I take 10mg Ambien at bedtime 10mg of Ritalin twice a day. If I forget my afternoon dose I usually experience moderate depression that doesn’t lift until about 10 pm. Depression has always been somewhat of a issue in my life and antidepressants did not help. The real issue was sleep deprivation caused by narcolepsy and I had to more or less figure that out own my own after being diagnosed. So I journeyed through several drugs to my current treatment. Nuvigil and Provigil, then Zyrem which was a flop for me. I dropped from 169 pounds to 129 pounds and became somewhat suicidal. Just saying be vigilant, many people have been helped by this product. Next stop was Ritalin, then back to Provigil, which now caused so many tingling sensations throughout my body that I underwent a full MRI of my spine and in addition it did not keep depression at bay. There is a new product in the pipeline that is in stage 3 research, stage 4 being distribution to patients. As far as can surmise, if all goes well, it will hit the market about the end July of 2017. It is currently named Oral JZP-110 (ADX-N05) . Hope this information helps.


#3

Thank you for sharing that info with me. Did you loose the weight because of the Xyrem? It is comforting to know that others share issues with Narcolepsy and Mental Illness.


#4

Yes, I lost the weight due to the Xyrem. When I told the sleep doctor what was happening she immediately became suspicious since a few of her other patients had experienced the same issue. After quitting Xyrem It took me six to eight months to get my weight back to normal. In the mean time my gastroenterologist was concerned that I might have cancer since I had lost so much weight.


#5

Can I ask you about how much weight did you loose from the Xyrem? Also, did you have increased anxiety or depression as a side effect of the medication?


#6

I too had a bad experience with Xyrem. I have found that it works better for me at a low dose, and only once per night.


#7

I wonder why there is a catagory for Narcolepsy and mental illness. Narcolepsy has absolutely nothing to do with mental illness.


#8

Hi miles2go, it is to help people who are dealing with both at the same time (but not necessarily as a result of one or the other). We’re here to provide the best support we can.

Meli from Mod Support


#9

Narcolepsy in itself isn’t a mental illness, but in many ways can contribute to depression/anxiety.

In my case, and with research I’ve read, narcolepsy is also commonly misdiagnosed as various mental illnesses.

Also, co-ocurring disorders are quite common (as Meli said), and make this already difficult disorder even worse.

Hope that helps :slight_smile: